Colorado, 2010

Damaging Wind in Colorado, July 19, 2010

July 19, 2010 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust of 60 mph at the La Junta Municipal Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced a wind gust of 60 mph at the La Junta Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 1:23 PM MST, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 19, 1:23 PM MST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
223 PM MDT MON JUL 19 2010

.SHORT TERM...
(TONIGHT AND TUESDAY)

MAIN CONCERNS INCLUDE PCPN CHANCES ON TUESDAY...MAINLY OVR THE SERN
PLAINS...ALONG WITH MAX TEMPS.

THE UPR RIDGE OVR THE AREA HAS BEEN FLATTENED BY A SHORTWAVE TROF
MOVING ACRS NRN CO TODAY...AND ANOTHER SHORTWAVE TROF WL BE MOVING
THRU THE FLOW OVR SRN WY OVERNIGHT.  THIS EVENING WE WL GENERALLY
SEE ISOLD SHOWERS AND STORMS ACRS THE AREA...WITH GUSTY WINDS BEING
THE MAIN THREAT AGAIN. THE FORECAST MODELS SHOW PCPN CHANCES
GENERALLY ENDING BY 06Z ACRS THE AREA.

WITH THE PASSAGE OF THAT SHORTWAVE TROF TO THE NORTH...A FRONT WL
DROP SOUTH INTO THE SOUTHEAST PLAINS TUE MORNING.  THE NAM12 HAS THE
FRONTAL BOUNDARY EXTENDING FROM NERN PROWERS COUNTY TO ABOUT THE LAS
ANIMAS AND BACA COUNTY BORDER BY 15Z TUE AND BY 18Z LYING ACRS BACA
COUNTY AND INTO FAR NERN NM AND REMAINING BASICALLY IN THIS AREA
THRU THE AFTERNOON.  THE GFS ON THE OTHER HAND HAS A SFC HIGH
SITTING OVR PARK COUNTY AND A SFC LOW CENTER JUST EAST OF BACA
COUNTY...CREATING AN AREA OF CONVERGENCE GENERALLY OVR CENTRAL
PORTIONS OF THE SOUTHEAST PLAINS.  LOOKING AT THE NAM12 CAPE VALUES
FOR TUE AFTERNOON ON THE NORTH SIDE OF THE BOUNDARY...THEY ARE AS
HIGH AS 2800 J/KG WITH 0-6KM BULK SHEAR VALUES OF 30-35 KTS...BUT
THERE IS A LOT OF CIN AND THUS THE NAM DOES NOT HAVE ANY PCPN
OCCURRING OVR THE ERN PLAINS. PCPN IS CONFINED TO THE MTS...HIGH
VALLEYS AND ALONG AND NR THE BOUNDARY ALONG THE SOUTHERN CO
BORDER. THE GFS HAS LOWER CAPE VALUES...AND WITH THAT CONVERGENT
BOUNDARY OVR CENTRAL PORTIONS OF THE SERN PLAINS...IT HAS PCPN OVR
THE WRN HALF OF THE SERN PLAINS. SPC NOW HAS A BROAD AREA OF
SLIGHT RISK FOR TOMORROW COVERING MOST OF THE SERN PLAINS. SEVERE
WIND GUSTS AND HAIL WOULD BE THE MAIN THREATS. MODEL DIFFERENCES
ALSO SHOW UP IN THE TEMPS. THE NAM HAS COOLER AIR WORKING INTO THE
SERN PLAINS THAN THE GFS SO MOS GUIDANCE HIGHS FOR TUE ARE SEVERAL
DEGREES APART. WITH THE MODEL DIFFERENCES...WL JUST STICK WITH A
BLEND OF THE TWO. /28

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...MONSOON TO THE RESCUE...

HAVE MADE FEW CHANGES TO THE EXTENDED FORECAST. MODELS ARE
LOOKING FAIRLY CONSISTENT WITH MIGRATING THE UPPER RIDGE GRADUALLY
EWD FROM THE SRN ROCKIES TO THE LOWER MISS VALLEY BY THE END OF THE
WEEK. THIS WILL KEEP OUR REGION IN A PERSISTENT PATTERN OF MOIST
MONSOONAL WINDS AROUND THE WRN PERIPHERY OF THE HIGH. HAVE
MAINTAINED HIGHER THAN CLIMO POPS AND CLOUD COVERAGE THRU THE PERIOD.
MAIN TREND WILL BE FOR GOOD DIURNAL COVERAGE OF
STORMS...PARTICULARLY OVER THE SRN ZONES AND SWRN MTNS...WHICH WILL
SEE THE BULK OF THE DIURNAL CONVECTION. POPS DECREASE FOR OVERNIGHT
HOURS...BUT WILL PROBABLY NOT SEE A COMPLETE CESSATION OF CONVECTION
OVERNIGHT...PARTICULARLY OVER THE HYR TRRN. HAVE GONE CONSIDERABLY
BELOW GFS MOS GUIDANCE FOR AFTERNOON TEMPS...PARTICULARLY IN THE
MEDIUM RANGE PERIOD FROM WED THROUGH FRIDAY. GFS MEX HAS NEAR 100
DEG FOR KPUB DURING THIS PERIOD...AND THIS SEEMS OVERDONE IN LIGHT
OF DEWPOINTS THAT WILL PROBABLY BE IN THE 50S...ALONG WITH GOOD
COVERAGE OF CLOUDS AND PRECIP. SHOULD BE CLOSER TO CLIMO...IN THE
LOWER 90S.

BEST COVERAGE OF STORMS WILL LIKELY BE FIRST TUE EVE...FOLLOWING
FRONTAL PASSAGE...AS ONE OR MORE CONVECTIVE COMPLEXES DEVELOP OVER
THE SERN PLAINS...AND THEN LATE THU AS A SHORTWAVE MOVES THRU THE
NRN PLAINS AND ROCKIES. PRECIP H2O WILL BE AT .75-1.5 INCHES...OR
ABOUT 1-200 PERCENT OF NORMAL...THROUGH THE END OF THE WEEK. COULD
SEE A COUPLE SVR STORMS WITH THE FRONTAL PRECIP...OTHERWISE UPPER
FLOW WILL CONTINUE TO DIMINISH...AND MAIN THREAT FROM STORMS AFTER
TUE WILL BE FROM LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR FLASH
FLOODING...PARTICULARLY OVER THE MTN ZONES. ROSE

&&

.AVIATION...
EXPECT VFR CONDITIONS AT THE TAF SITES TONIGHT AND
TUESDAY.  HOWEVER SHOWERS AND STORMS OVR AND IN THE VCNTY OF THESE
SITES THIS EVENING AND AGAIN TUESDAY AFTERNOON COULD LEAD TO WIND
GUSTS OF 30-45 KTS.  A FRONTAL BOUNDARY IS EXPECTED TO MOVE THRU
KCOS AND KPUB TUESDAY MORNING...BRINGING GUSTY NORTHERLY WINDS. /28

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/44
Hazardous weather outlook, Jul 19, 5:06 AM MST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
606 AM MDT MON JUL 19 2010

COZ058>089-093>099-201215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
606 AM MDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED...INITIALLY DEVELOPING OVER THE HIGHER TERRAIN AND THEN
PUSHING INTO THE EASTERN PLAINS. ONE OR TWO THUNDERSTORMS WILL HAVE
THE POTENTIAL OF BECOMING SEVERE...CAPABLE OF PRODUCING GUSTY WINDS
IN EXCESS OF 60 MPH...HAIL AROUND 1 INCH IN DIAMETER....HAZARDOUS
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY...WITH THUNDERSTORMS MOST NUMEROUS OVER AND NEAR
THE MOUNTAINS. LOCALLY HEAVY RAIN...GUSTY WINDS UP TO 45 MPH AND
LIGHTNING WILL BE THE MAIN THREATS WITH THUNDERSTORMS EACH DAY.
HOWEVER...ONE OR TWO STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE PLAINS...ESPECIALLY ON TUESDAY...WITH HAIL TO
AROUND 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1 PM MDT.

77/31

In the hours before

Special weather statement, Jul 19, 3:45 PM MST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
445 PM MDT MON JUL 19 2010

COZ071-192315-
SOUTHERN SAN LUIS VALLEY-
445 PM MDT MON JUL 19 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO...
  SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF JAROSO...OR 31 MILES SOUTH OF
ALAMOSA...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  JAROSO.
  MESITA.
  GARCIA.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 19, 4:56 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
556 PM MDT MON JUL 19 2010

COZ074-088-200030-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
556 PM MDT MON JUL 19 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STONEWALL...OR 24 MILES WEST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  SEGUNDO.
  COKEDALE.
  BONCARBO.

WINDS AROUND 50 MPH...HEAVY RAIN AND LARGE AMOUNTS OF PEA-SIZED HAIL
ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 19, 5:28 PM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
628 PM MDT MON JUL 19 2010

COZ088-200100-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
628 PM MDT MON JUL 19 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF HOEHNE...OR 16 MILES NORTH
OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TYRONE.
  MODEL.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 19, 6:39 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
739 PM MDT MON JUL 19 2010

COZ093-200215-
LA JUNTA VICINITY/OTERO COUNTY-
739 PM MDT MON JUL 19 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...LA JUNTA.

AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF TIMPAS...OR 13 MILES SOUTHWEST
OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  SWINK.
  LA JUNTA.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 19, 7:21 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
821 PM MDT MON JUL 19 2010

COZ093-200245-
LA JUNTA VICINITY/OTERO COUNTY-
821 PM MDT MON JUL 19 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...LA JUNTA.

AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LA JUNTA...OR NEAR LA
JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  LA JUNTA.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 19, 7:51 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
851 PM MDT MON JUL 19 2010

COZ089-093-095-097-200315-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY-
851 PM MDT MON JUL 19 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  EXTREME SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO...

AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CHERAW...OR 12 MILES NORTHWEST OF
LA JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHERAW.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 72 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
July 19, 8:07 PM MST
Where
Otero County, 1.09 mi W of (Lhx)la Junta Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -103.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251216.